Alert archive / Indiana / River Flood Warnings in 2015

River Flood Warning 297, NWS Indianapolis, IN

December 25, 2015Shelby County, Indiana

NWS Indianapolis, IN issued this river flood warning at Dec 25, 2015, 12:31 PM EST for Shelby County, Indiana. It took effect at Dec 27, 2015, 5:00 PM EST. It was in force for 66 hr.

The area

The counties it named.

The facts

Issued
Dec 25, 2015, 12:31 PM EST (17:31 UTC)
In effect from
Dec 27, 2015, 5:00 PM EST
Expired
Dec 30, 2015, 10:33 AM EST
In force
66 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

County Shelby County, IN

The radar

The Indianapolis radar (KIND), 47 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Blue River (IN) at Shelbyville (SBVI3). The gauge peaked at 15.38 ft at Dec 29, 2015, 1:00 AM EST.

actionminormoderate101512/2512/2612/2712/2812/2912/3012/31
Action stage
9 ft
Minor stage
13 ft
Moderate stage
15 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03361500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Dec 25, 11:38 AM EST, 53 minutes earlier.

Area forecast discussion, Dec 25, 11:38 AM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1138 AM EST FRI DEC 25 2015

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...
ISSUED AT 310 AM EST FRI DEC 25 2015

WEAK HIGH PRESSURE OVER THE GREAT LAKES AND OHIO VALLEY TODAY WILL
BE REPLACED BY A POWERFUL FRONTAL SYSTEM FROM TONIGHT INTO SUNDAY.
THIS IS GOING TO BRING A LOT OF RAIN TO CENTRAL INDIANA.

HIGH PRESSURE IS FORECAST TO MAKE A BRIEF APPEARANCE OVER OUR REGION
MONDAY. TUESDAY AND WEDNESDAY A COMPLICATED SERIES OF FRONTS AND LOW
PRESSURE SYSTEMS WILL RULE HOOSIER WEATHER. HIGH PRESSURE SHOULD
BE BACK FOR NEW YEARS EVE.

&&

.NEAR TERM /REST OF TODAY/...

ISSUED AT 944 AM EST FRI DEC 25 2015

REMOVED SPRINKLES ACROSS THE AREA WITH NONE BEING REPORTED RECENTLY
AND CEILINGS LIFTING ACROSS MUCH OF THE AREA. RADAR STILL SHOWS SOME
SHOWERS ACROSS THE EXTREME SOUTHERN FORECAST AREA...WITH BULK OF
RAIN IN KENTUCKY.

KEPT SOME CHANCE POPS SOUTH TO ACCOUNT FOR ANY LINGERING SHOWERS
THERE...OTHERWISE WENT DRY TODAY. BUMPED UP SKY COVER THIS MORNING
BASED ON LATEST TRENDS SEEN ON SATELLITE...BUT STILL EXPECT SOME
THINNING LATER THIS AFTERNOON.

GIVEN THE EXPECTED THINNING OF CLOUDS...LEFT TEMPERATURES ALONE FOR
NOW.

PREVIOUS DISCUSSION FOLLOWS...

THE MAIN PROBLEM IS HANDLING SPRINKLES OVER THE AREA.

THEY SEEM TO BE ASSOCIATED WITH THE RIGHT REAR QUADRANT OF A JET
STREAK THE MODELS HAVE SLOWLY PULLING AWAY TODAY. THIS SUPPORTS THE
HRRR FORECAST OF PRECIPITATION VERY GRADUALLY ENDING. A COMPLICATING
FACTOR IS A FRONT WITH A RELATIVELY GOOD MOISTURE SUPPLY NEAR THE
OHIO RIVER.

THE FORECAST WILL HAVE SCATTERED PRECIPITATION THIS MORNING TAPERING
OFF IN THE AFTERNOON. IN MOST PLACES SPRINKLES WILL BE SPECIFIED. IN
THE SOUTH SHOWERS WILL BE USED BECAUSE OF DEEPER MOISTURE. POPS FOR
MEASUREMENT WILL BE SIMILAR TO THOSE FROM SUPERBLEND.

YESTERDAY SUPERBLEND WAS A CONSENSUS OF MOS FOR THE TEMPERATURE
FORECAST AND WORKED WELL. TODAY IT IS AGAIN A CONSENSUS AND WILL BE
USED.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...

ISSUED AT 310 AM EST FRI DEC 25 2015

SATURDAY THROUGH SUNDAY THE MODELS ALL HAVE RAIN... SUFFICIENT
INSTABILITY FOR THUNDER...AND EXTREMELY HIGH PRECIPITABLE WATER.
HEAVY RAIN IS POSSIBLE.

THE MAIN PROBLEM IS WHEN RAIN WILL START. THE NAM AGGRESSIVELY BEGINS
IT TONIGHT. THE OTHER MODELS MOSTLY HOLD OFF UNTIL SATURDAY.

A DRY FORECAST IN THE NORTHWEST WITH CHANCE POPS ELSEWHERE TONIGHT
REFLECTS THE STATE OF KNOWLEDGE. THIS IS CAPTURED WELL BY
SUPERBLEND.

TEMPERATURES WILL BE VERY NON DIURNAL WITH
CLOUDS...PRECIPITATION...AND A STRONG FRONT IN THE AREA.  MOS IS
UNLIKELY TO WORK. SUPERBLEND SHOULD HANDLE THINGS BETTER WITH ITS
DIRECT USE OF THE MODEL FIELDS.

THERE IS A RISK OF FREEZING PRECIPITATION IN THE NORTH SUNDAY
NIGHT. THE RACE WILL BE ON BETWEEN WHEN PRECIPITATION OCCURS AND
TEMPERATURES ARE BELOW FREEZING. ITS TOO EARLY TO BE MORE PRECISE
THAN JUST MENTIONING THE POSSIBILITY.

&&

.LONG TERM /MONDAY THROUGH NEXT THURSDAY/...
ISSUED AT 255 AM EST FRI DEC 25 2015

ENSEMBLES IN GENERAL AGREEMENT WITH THE OVERALL DEVELOPING PATTERN
OVER THE COUNTRY DURING THIS PERIOD AS MEAN TROUGHING INITIALLY OVER THE
WESTERN STATES SHIFTS INTO THE CENTRAL PARTS OF THE COUNTRY BY THE MIDDLE
OF NEXT WEEK.

ONE SYSTEM IS EXPECTED TO EJECT NORTHEAST ACROSS THE LOCAL AREA MONDAY
AND MONDAY NIGHT. LARGE DIFFERENCES EXIST IN THE PROJECTED TRACK OF THE
ASSOCIATED SURFACE SYSTEM AT THIS TIME...WITH THE WESTERN SOLUTIONS
TRACKING THE LOW THROUGH ILLINOIS...AND THE EASTERN SOLUTIONS TRACKING
ACROSS EASTERN KENTUCKY INTO OHIO. FOR NOW...WILL LEAN TOWARDS THE
ENSEMBLE MEAN...WHICH SUGGESTS A TRACK NEAR OR JUST WEST OF KIND
MONDAY NIGHT. WILL CONTINUE WITH POPS MONDAY AND TUESDAY TO COVER
THIS FEATURE. AT THIS TIME...IT APPEARS THIS WILL BE A RAIN EVENT
FOR MOST PART...GIVEN EXPECTED THICKNESSES. THERE IS A POTENTIAL
FOR SOME FREEZING RAIN MONDAY MORNING OVER THE NORTHERN ZONES IF
ENOUGH LOW LEVEL COLD AIR CAN WORK INTO THOSE AREAS.

ANOTHER WEAKER SYSTEM MAY AFFECT THE AREA AROUND THE MIDDLE OF NEXT
WEEK WITH THE POTENTIAL FOR SOME LIGHT MIXED PRECIPITATION.

&&

.AVIATION /DISCUSSION FOR 251800Z TAF ISSUANCE/...
ISSUED AT 1138 AM EST FRI DEC 25 2015

VFR CONDITIONS THROUGH LATE TONIGHT...THEN DETERIORATING CONDITIONS
FOR AVIATORS AS RAIN ARRIVES ON SATURDAY MORNING.

PRESENCE OF HIGH PRESSURE OVER THE WESTERN GREAT LAKES ENABLING
DRIER AIR TO ADVECT INTO THE REGION FROM THE NORTH LATE THIS
MORNING. THIS HAS HELPED THIN THE MID AND UPPER LEVEL CLOUDS A
BIT AS THE SURFACE WAVE ALONG THE REMNANT FRONT TRACKS THROUGH
EASTERN KENTUCKY. EXPECT ADDITIONAL THINNING OF THE HIGH CLOUDS
FOR THE AFTERNOON WITH NORTHEAST WINDS AT 10 TO 15KTS.

FRONTAL BOUNDARY WILL BEGIN TO LIFT NORTH THIS EVENING...
EVENTUALLY MOVING NORTH THROUGH THE FORECAST AREA SATURDAY
MORNING. MODEL SOUNDINGS AND TIME HEIGHT SECTIONS SHOWING RAPID
NORTHWARD PROGRESSION TO DEEPER MOISTURE WITHIN THE BOUNDARY LAYER
AS ISENTROPIC LIFT COMMENCES NORTH OF THE APPROACHING WARM FRONT.
EXPECT CEILINGS TO LOWER INTO MVFR CATEGORY IN THE PREDAWN
HOURS AS SCATTERED LIGHT SHOWERS LIFT NORTH...THEN DROP FURTHER
TO IFR AND LOWER SATURDAY MORNING AS MORE WIDESPREAD RAIN
ENCOMPASSES THE FORECAST AREA FROM SOUTH TO NORTH. WINDS WILL VEER
TO A EAST/SOUTHEAST DIRECTION BY MIDDAY SATURDAY AT 10 TO 15KTS.

POOR FLYING CONDITIONS LIKELY TO PERSIST FOR THE REST OF THE DAY
SATURDAY AND INTO SUNDAY AS HEAVY RAIN CONTINUES ACROSS THE
REGION.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...JK
NEAR TERM...JK/50
SHORT TERM...JK
LONG TERM....JAS
AVIATION...RYAN
Hazardous weather outlook, Dec 25, 5:07 AM EST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
507 AM EST FRI DEC 25 2015

INZ021-028>031-035>049-051>057-261015-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE
507 AM EST FRI DEC 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HAZARDS: NONE.

TIMING: NONE.

DISCUSSION:THERE WILL BE A CHANCE OF RAIN. IF ANY FALLS IT WILL
BE LIGHT.

 .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OUTLOOK:

HEAVY RAINFALL SATURDAY INTO MONDAY MAY CAUSE FLOODING.

THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH SUNDAY
BUT ARE NOT EXPECTED TO BE SEVERE.

LIGHT FREEZING RAIN IS POSSIBLE BUT NOT CERTAIN SUNDAY NIGHT AND
MONDAY.

FLURRIES COULD OCCUR WEDNESDAY NIGHT. NO SNOW ACCUMULATION IS
EXPECTED.

DISCUSSION:

A COMPLEX SYSTEM OF LOW PRESSURE AND FRONTS WILL PROVIDE A WIDE
VARIETY OF WEATHER INTO EARLY NEXT WEEK. RELATIVELY DRY WEATHER
SHOULD ARRIVE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ060>065-067>072-261015-
SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...BLOOMINGTON...COLUMBUS...VINCENNES...
BEDFORD...SEYMOUR
507 AM EST FRI DEC 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HAZARDS: NONE.

TIMING: NONE.

DISCUSSION: THERE WILL BE A CHANCE OF RAIN. IF ANY FALLS IT WILL
BE LIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OUTLOOK:

HEAVY RAINFALL FROM SATURDAY INTO MONDAY MAY CAUSE
FLOODING.

THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH SUNDAY. SOME
MAY BE STRONG.

FLURRIES COULD OCCUR WEDNESDAY NIGHT. NO SNOW ACCUMULATION IS
EXPECTED.

DISCUSSION:

A COMPLEX SYSTEM OF LOW PRESSURE AND FRONTS WILL PROVIDE A WIDE
VARIETY OF WEATHER INTO EARLY NEXT WEEK. RELATIVELY DRY WEATHER
SHOULD ARRIVE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 12:31 PM ESTRiver Flood WarningINDBartholomew, Jackson6 days
Dec 25, 12:31 PM ESTRiver Flood WarningINDBartholomew5 days
Dec 25, 12:31 PM ESTRiver Flood WarningINDGreene, Monroe, Owen8 days
Dec 25, 12:31 PM ESTRiver Flood WarningINDDaviess, Greene, Knox10 days
Dec 25, 12:31 PM ESTRiver Flood WarningINDParke, Vermillion, Vigo20 days
Dec 25, 12:31 PM ESTRiver Flood WarningINDParke, Vermillion, Vigo13 days
Dec 25, 12:31 PM ESTRiver Flood WarningINDSullivan, Vigo20 days
Dec 25, 12:31 PM ESTRiver Flood WarningINDKnox, Sullivan22 days
Dec 25, 12:31 PM ESTRiver Flood WarningINDKnox, Sullivan23 days
Dec 25, 12:31 PM ESTRiver Flood WarningINDKnox19 days
Dec 25, 12:31 PM ESTRiver Flood WarningINDGibson, Knox, Posey19 days
Dec 25, 12:31 PM ESTRiver Flood WarningINDClay, Greene5 days
Dec 25, 3:07 PM ESTFlash Flood WatchINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more3 days

Nearby

River Flood Warnings in Indiana, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.